Montana, 2005

Damaging Wind in Montana, August 24, 2005

August 24, 2005 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 61 mph at Chinook 11S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust to 61 mph at Chinook 11S.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 24, 1:29 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 24, 1:29 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT WED AUG 24 2005

.DISCUSSION...

TONIGHT...A CLOSED UPPER LEVEL LOW PRESSURE WILL CONTINUE TO SLOWLY
MOVE EAST ACROSS SOUTHERN SASKATCHEWAN. MOISTURE WILL CONTINUE TO
WRAP AROUND THIS FEATURE...WITH SCATTERED SHOWERS CONTINUING OVER
NORTH-CENTRAL MONTANA. ISOLATED SHOWERS ARE EXPECTED OVER THE REST
OF CENTRAL MONTANA THIS EVENING...BUT WILL DIMINISH AS THE BETTER
DYNAMICS LIFT AWAY. WILL LEAVE ISOLATED THUNDER WORDING IN THIS
EVENING AS MARGINAL INSTABILITY REMAINS WITH COLD MIDDLE LEVELS.
LOWER PRESSURES OVER THE PLAINS COMBINED WITH CONTINUED SURFACE
ANTICYCLOGENESIS OVER WESTERN MONTANA WILL MAKE FOR A WINDY EVENING.
WINDS WILL TEND TO DIMINISH A BIT DURING THE OVERNIGHT HOURS. CLOUD
COVER WILL KEEP TEMPERATURES UP A BIT OVER MUCH OF CENTRAL MONTANA.
AREAS OF THE WEST ARE EXPECTED TO EXPERIENCE PARTIAL CLEARING...WITH
A QUICK DIP IN TEMPERATURES POSSIBLE AROUND DAWN. TEMPERATURES WILL
HAVE NO TROUBLE DROPPING IN THE SOUTHWEST WHERE SKIES WILL BE MOSTLY
CLEAR FOR MUCH OF THE NIGHT. NEAR RECORD LOW TEMPERATURES ARE
EXPECTED OVER PARTS OF THE AREA.

THURSDAY...THE UPPER LEVEL LOW WILL SLOWLY PULL OUT OF THE REGION.
THE LOW WILL BE IN CLOSE ENOUGH PROXIMITY TO KEEP SLIGHT CHANCE POPS
OVER BLAINE COUNTY IN THE MORNING. WILL ALSO KEEP HIGHER END PARTLY
CLOUDY SKIES OVER THE NORTHEAST AS LOWER AND MIDDLE LEVEL MOISTURE
ARE SLOW TO LEAVE THE AREA. THE REST OF THE ZONES WILL SEE MOSTLY
SUNNY SKIES AND DRY WEATHER AS THE ATMOSPHERE QUICKLY DRIES OUT. THE
MIDDLE AND UPPER LEVEL FLOW WILL REMAIN CYCLONIC...WITH MIDDLE LEVEL
TEMPERATURES REMAINING RATHER COOL. EVEN WITH GOOD MIXING
EXPECTED...AFTERNOON HIGH TEMPERATURES WILL STILL BE ABOUT FIVE
DEGREES BELOW NORMAL. LOW LEVEL PRESSURE GRADIENTS WILL REMAIN
RATHER TIGHT...WITH BREEZY CONDITIONS AGAIN EXPECTED.

THURSDAY NIGHT AND FRIDAY...UPPER LEVEL RIDGING WILL SLOWLY SPREAD
OVER THE FORECAST AREA. LARGE SCALE SUBSIDENCE WILL KEEP ALL AREAS
MOSTLY CLEAR AND DRY. AFTER A RATHER COOL THURSDAY NIGHT...
TEMPERATURES WILL REBOUND ON FRIDAY AS THICKNESSES BEGIN TO INCREASE.
LIGHTER WINDS ARE EXPECTED AS PRESSURE GRADIENTS RELAX IN THE LOWER
LEVELS. SCHAUMANN

FRIDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS IN GOOD
CONSISTENCY FOR FIRST PORTION OF FORECAST WITH AN UPPER LEVEL RIDGE
OVER AREA FRIDAY NIGHT THROUGH SATURDAY NIGHT SHIFTING TO THE EAST
ON SUNDAY NIGHT. MODELS HAVE TROUBLE WITH NEXT SURFACE COLD FRONT
FOR MONDAY. HAVE SLOWED DOWN TIMING ON SOUTHWEST FLOW ALOFT AND
POSSIBILITY OF AFTERNOON CONVECTION SLIGHTLY BUT WOULD NOT RULE OUT
CONVECTION MOVING OFF MOUNTAINS SUNDAY AFTERNOON AND EVENING. HAVE
TWEAKED TEMPERATURE FORECAST UP SEVERAL DEGREES FOR SUNDAY TO
COMPENSATE FOR EXPECTED WARM AIR ADVECTION AHEAD OF THE NEXT TROUGH.
TEMPERATURES WILL COOL A FEW DEGREES AND CHANCE OF SHOWERS WILL
INCREASE AS THE TROUGH MOVES INTO THE NORTHERN ROCKIES ON MONDAY.
CAMP/MPJ

TUESDAY THROUGH WEDNESDAY...RECENT EXTENDED MODEL DATA INDICATES
BETTER AGREEMENT WITH A TROUGH OF LOW PRESSURE MOVING IN FROM THE
PACIFIC NORTHWEST. SCENARIO LOOKS VERY SIMILAR TO CURRENT WEATHER
SITUATION. HAVE TWEAKED THE FORECAST TOWARDS A WETTER SOLUTION...
MAINLY OVER THE WESTERN MOUNTAINS AND SOUTHWEST ZONES. SAUCIER/MPJ

&&

.AVIATION...
UPDATED 1735Z.
CLOSED UPPER LOW OVER MONTANA-CANADIAN BORDER WILL SLOWLY LIFT TO
THE EAST-NORTHEAST OVER THE NEXT 24 HOURS. MVFR CONDITIONS WILL
PREVAIL OVER NORTH AND CENTRAL MONTANA THIS AFTERNOON AND
OVERNIGHT WITH LOCAL IFR CONDITIONS DUE TO LOW CLOUDS AND MIST.
VFR CONDITIONS OVER SOUTHERN MONTANA. GUSTY SURFACE WINDS OVER
NORTHERN ROUTES THIS AFTERNOON AND EVENING. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  42  75  47  83 /  20   0   0   0
CTB  40  73  44  81 /  40   0   0   0
HLN  43  76  48  83 /  20   0   0   0
BZN  39  74  39  83 /  10   0   0   0
WEY  32  69  31  73 /   0   0   0   0
DLN  37  73  41  82 /   0   0   0   0
HVR  45  72  46  84 /  50  10   0   0
LWT  41  71  45  80 /  20   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SCHAUMANN
LONG TERM...MPJ/CAMP/SAUCIER
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 24, 5:10 AM MST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
610 AM MDT WED AUG 24 2005

MTZ009>014-044>051-054-251215-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
610 AM MDT WED AUG 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

MOISTURE ASSOCIATED WITH A COLD WEATHER SYSTEM WILL CONTINUE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS NORTH CENTRAL
MONTANA THROUGH TODAY...WITH THE ACTIVITY DECREASING TONIGHT AS
THE SYSTEM EXITS THE AREA. TEMPERATURES WILL BE COLD ENOUGH THAT
RAIN WILL MIX WITH SNOW ABOVE 6000 FEET...BUT THE ONLY AREA THAT
SHOULD SEE ANY ADDITIONAL ACCUMULATION WILL BE ALONG THE ROCKY
MOUNTAIN FRONT...WHERE UP TO 2 INCHES MORE SNOW IS POSSIBLE.
WESTERLY WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WITH THIS
SYSTEM WILL ALSO DEVELOP DURING THE DAY AND GENERALLY CONTINUE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WESTERLY WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH ARE LIKELY TO
CONTINUE INTO THE DAY ON THURSDAY IN THE WAKE OF THE DEPARTING
WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-055-251215-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
610 AM MDT WED AUG 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

COULSTON

The radar

The Great Falls radar (KTFX), 192 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blaine

When
August 24, 3:42 PM MST
Where
Blaine County, 11 mi S of Chinook
Measured
53 kt (61 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
48.417, -109.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470677.